Oklahoma, 2005

Flood in Oklahoma, January 4 to 6, 2005

January 4 to 6, 2005 · NWS TSA · 1 event in 1 county or zone

The Illinois River near Watts rose above its flood stage of 13 feet at 11 pm cst on January 4th. 33 feet at 1 am cst on January 6th before falling below its flood stage at 11 am later that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Illinois River near Watts rose above its flood stage of 13 feet at 11 pm cst on January 4th. The river crested at 16.33 feet at 1 am cst on January 6th before falling below its flood stage at 11 am later that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 4, 9:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 4, 9:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
915 PM CST TUE JAN 4 2005

LATEST SFC ANALYSIS INDICATES THE FRONT REMAINS NEARLY STATIONARY
ALONG A SPRINGDALE-MCALESTER-ARDMORE LINE. TRENDS IN SFC PRESSURE
RISES OVER THE PAST SEVERAL HOURS SUGGEST THE FRONTAL SURGE WILL
CONTINUE TO OUR WEST INTO W TX AND WRN OK IN THE SHORT TERM.
INDEED...TEMPS HAVE BEEN HOVERING NEAR 32F IN EXTREME NWRN OSAGE
COUNTY SINCE 2 PM AND LITTLE TO NO COOLING HAS BEEN NOTED IN ERN
KS/ERN OK THIS EVENING. SOME LIGHT ICING ON TREES/POWER LINES HAS
OCCURRED NEAR GRAINOLA IN NWRN OSAGE COUNTY BUT THUS FAR FZRA HAS
NOT PUSHED VERY FAR INTO OUR CWFA AND HAS BEEN INTERMITTENT PAST
SEVERAL HOURS.

LATEST MODELS CONTINUE TO PUSH THE COLD AIR DEEPER INTO ERN OK/NWRN
AR TONIGHT/EARLY WEDNESDAY AND THUS TRENDS OF CURRENT FORECAST STILL
APPEAR TO BE ON TRACK. AM ACTUALLY A LITTLE CONCERNED ABOUT THE
ELEVATED CONVECTIVE POTENTIAL TONIGHT AS TSRA HAVE BEEN INCREASING
PAST COUPLE HOURS IN W TX INTO EXTREME WRN OK. 00Z OUN RAOB
CONTINUES TO SUPPORT ELEVATED CONVECTION AND ETA FORECAST SOUNDINGS
BECOME MORE SUPPORTIVE OF SAME OVER ERN OK TONIGHT. WE WILL MOST
LIKELY BEGIN TO SEE INCREASING TSRA OVERNIGHT. WILL THUS CONTINUE
FFA TONIGHT AS CONVECTION CONTINUES THE THREAT OF LOCALLY HEAVY
RAINFALL OVER ALREADY SATURATED SOILS. THIS WOULD OF COURSE ALSO
RESULT IN SIGNIFICANT ICING SHOULD THE AIRMASS OVER NRN COUNTIES
COOL FASTER THAN CURRENT TRENDS HAVE INDICATED IT WILL. FOR NOW...
WILL HOLD ONTO THE WINTER WEATHER ADVISORY BUT SHOULD COLD SURGE
INTO ERN OK OCCUR QUICKER THAN CURRENTLY ANTICIPATING...SITUATION
COULD SUPPORT A LATER UPDATE TO AN ICE STORM WARNING.

UPDATED PRODUCTS FOR MINOR ADJUSTMENTS WILL BE ISSUED SHORTLY...

FORECAST ID= 69

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES OKZ049...
OKZ053>076.

WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES
OKZ054>056...OKZ059.
Hazardous weather outlook, Jan 4, 5:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 PM CST TUE JAN 4 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 PM CST TUE JAN 4 2005

...WINTER WEATHER ADVISORY FOR OSAGE...PAWNEE...WASHINGTON...AND
NOWATA FOR TONIGHT INTO WEDNESDAY...
...FLASH FLOOD WATCH FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THROUGH NOON WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...NORTHWEST OF A NOWATA TO WESTPORT LINE.
	ONSET...THIS EVENING.

DISCUSSION...
A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ALONG A LINE FROM
BENTONVILLE ARKANSAS TO MCALESTER TO ADMORE EARLY THIS EVENING. A
LARGE AREA OF RAIN AND A FEW THUNDERSTORMS CONTINUE ACROSS NORTHERN
OKLAHOMA WITH SCATTERED AREAS OF LIGHT RAIN AND SHOWERS OVER THE
REMAINDER OF OKLAHOMA AND NORTHWEST ARKANSAS. WHILE MOST OF THE
HEAVIER RAIN HAS ENDED OVER EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM COULD
PRODUCE BRIEF HEAVY RAIN AND WITH GROUND CONDITIONS SATURATED...IT
WOULD TAKE LITTLE ADDITIONAL RAIN TO PRODUCE FLASH FLOODING. THE
FLASH FLOOD WATCH MAY BE EXTENDED THROUGH NOON WEDNESDAY.

AS COLDER AIR CONTINUES TO SETTLE INTO NORTHEASTERN OKLAHOMA
TONIGHT...THE PRECIPITATION IS EXPECTED TO CHANGE TO FREEZING RAIN
NORTHWEST OF A NOWATA TO WESTPORT LINE. A GLAZE OF ICE IS LIKELY TO
DEVELOP ON EXPOSED SURFACES SUCH AS TREES...POWER LINES...
FENCES...AND POSSIBLY EVEN ON ELEVATED ROADWAYS OVERNIGHT. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR THIS AREA OF NORTHEAST OKLAHOMA
FOR TONIGHT INTO WEDNESDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION NOT EXPECTED...BUT EMERGENCY MANAGEMENT GROUPS SHOULD BE
AWARE OF THE HEAVY RAINFALL AND WINTER WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE THREAT FOR WINTRY WEATHER WILL CONTINUE ON WEDNESDAY AS ANOTHER
SURGE OF COLD AIR MOVES INTO EASTERN OKLAHOMA AND CAUSES
TEMPERATURES TO FALL DURING THE DAY. FLASH FLOOD POTENTIAL WILL
CONTINUE AS GROUND CONDITIONS REMAIN SATURATED AND LITTLE ADDITIONAL
RAIN WILL BE NECESSARY TO PRODUCE FLASH FLOODING. AS A SERIES OF
UPPER LEVEL DISTURBANCES MOVES ACROSS THE AREA THERE WILL BE A
CHANCE OF FREEZING RAIN...SLEET AND RAIN NORTH OF THE INTERSTATE 40
CORRIDOR DURING THE DAY WEDNESDAY. THE THREAT FOR WINTERY WEATHER
WILL SHIFT EAST INTO EXTREME NORTHWEST ARKANSAS LATE WEDNESDAY
BEFORE ENDING EARLY WEDNESDAY NIGHT.

THERE WILL BE A SLIGHT CHANCE OF RAIN OR FREEZING RAIN THURSDAY
NIGHT INTO FRIDAY MORNING ACROSS SOUTHEAST OKLAHOMA AS WARM AIR
OVERRUNS THE COLD AIR IN PLACE ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
January 4, 11:00 PM CST to January 6, 11:00 AM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.300, -96.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438494.